Blood Sugar Phenomenon

By vgarrison Latest Reply 2009-06-11 23:44:27 -0500
Started 2009-05-25 00:48:52 -0500

Ok I really need some input on this.

I was diagnosed in September as a type 2, but have since been told that I am a type 1. Neither doctor did any tests to confirm this, but they both felt they were right.

As of 3 weeks ago or so, as long as I take my 40 units of Lantus at 8p like normal, I am finding that I do not need to take my novolog with my meals. I have not had a blood sugar over 140 in this time.

I am not eating any different nor am I doing anything physically different. I am at a complete and utter loss for this phenomenon.

My question is, has this ever happened to anyone else?

I have not talked to my doctor about this, because I feel he is a complete and utter moron, but cannot switch at this time.

Has this ever happened to anyone, or does anyone know what could possibly being causing this?


8 replies

GabbyPA 2009-06-02 07:54:25 -0500 Report

It is many doctors' obligations to get you on as many meds as they can. I am a synic, I know. But I really to believe that. Keep good records of what you are doing, what is working and then share that with him.

My mom did something similar, she quit her actos. She had good control without it, and felt it was causing her to gain weight. Since she stopped, she has lost 24 pounds and is in great control. Her doctor was pissed, but could not deny the results.

There are a LOT of people who don't understand, even in the medical profession. My mom has since asked her doctor if she could be on insulin, as it has the least side effects. He said he would like that and set up a home health care nurse to come and teach her how to inject herself. The lady, as she interviewed my mom for her records, kept telling her that she is now a Type 1. We kept telling her "NO" She didn't want to believe us. She equated insulin use as being type 1. Good grief...I thought we were past that narrow thinking. So maybe your doctor is thinking the same way as this nurse did. It is unbelievable, and these people we are supposed to trust to help us....I don't think so.

You have to be your own advocate. You have to question your doctor, your pharmacist. You have to take care of yourself, and if what you are doing is working and keeping you on target, then you need to go back help them understand how to treat you.

vgarrison 2009-06-11 23:44:27 -0500 Report

Thanks guys,

I have since switched to ANOTHER new doctor and now we will see what happens. I went back to my old doctor and explained to him what was going on and he still didn't even bat an eyelash. I asked for an A1c and he said he didnt think it was necessary even though I have not had one done since I was diagnosed. So I fired him…

I will see my new doctor in August (the earliest I can get in). Come to find out he is the medical director of his office so maybe that will either be a great thing or a bad thing…either way we will see what to expect from this one.

Blessed Be

zobel 2009-06-01 02:22:42 -0500 Report

this could be due to your recovery from KTA. when you are sick your insulin use will be higher. KTA is poison you where sick. you may now be fully recovered from the posioning of your body and reqire less insulin.

its not out of reason to have that effect. just work with him to make sure your dosagas work for you.

you need to give your Dr. information about you before he can make changes, remember everyone is different and he needs to learn your bodys habits just like you have to learn insulin and diet.

the first step is to test often before meals and at bedtime. this will show trends (low at lunch or high at dinner ect.)

the next is to read the insulin package insert. theres a chart that shows onset and duration times. learn what they mean. the chart is different for each type of insulin.

at your next visit discus your dosing plan. if you know how it works then you can help him make informed decisions about your care.

remember in theary that your total insulin use will be the same (roughly) whether you take 40 lantus and 0 novalog, or 30u lantus and 3u X three meals of novalog.
so is first estamate was probably high on lantis (not bad for starting with no reference other than your hight and weight and some other assumptions on activity and eating habbits) your numbers are close to target and your not going low. so he started good but maybe high on the dose of lantis.

so have confidence that both of you can make everything work.

lots of luck and have faith in yourself and your "moron" ;) Dr.

your brother in arms

mamaoak 2009-05-28 21:28:12 -0500 Report

i had the same problem but i was on 45 units at morn and novalog if needed and an other 45 at night. my sugars where going so low at night i decreased the night and was able to get off it all to gether. than i lowered my moring one as well. and i was completely off it when i went to see my specialist. i am now on pills two a day. and my sugars are at about 90 two 100. you should see your dr and discuss this.

vgarrison 2009-05-29 22:51:07 -0500 Report

that would be awsome…when i was first diagnosed they tried me on metformin and it actually made my sugars go up, but now I'm wondering if trying it again wouldn't be a bad idea. When I was diagnosed I was in DKA and though could have made a HUGE difference…


donsqueen 2009-05-25 11:30:37 -0500 Report

I go would go through phases like this as well. Please make sure you keep checking your blood sugar. My pharmacist was concerned about lows and/or highs with this, and I started checking mid-afternoon and found out she was right. I was bottoming out without symptoms.

Also, why are you unable to change doctors? It seems very odd to me to not do any tests before giving a certain diagnoses.

vgarrison 2009-05-26 00:32:39 -0500 Report

I am currently on the state medicaid program where I live, and I am not sure that I can switch doctors right now, but I am looking into it.

And thanks for letting me know that this has happened to you before…that really helps knowing that I am not alone..


kdroberts 2009-05-25 11:24:24 -0500 Report

What you say is pretty common for a type 2 who takes insulin but not common for a type 1. What did the doctors say when you asked then why tey thought you were type 1 or type 2?

Next Discussion: Insulin that was left out »